Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 16, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 1, 2016, 5:36 PM MST for Maricopa County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2016, 5:36 PM MST (00:36 UTC)
- Expired
- Jul 1, 2016, 6:01 PM MST
- In force
- 25 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
376 WUUS55 KPSR 020036 SVRPSR AZC013-020115- /O.NEW.KPSR.SV.W.0016.160702T0036Z-160702T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 536 PM MST FRI JUL 1 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... FOR AREAS IN NORTH PHOENIX NEAR I-17 AND WEST 303 FREEWAY * UNTIL 615 PM MST * AT 534 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF NEW RIVER... OR THE WEST SIDE OF INTERSTATE 17 ALONG THE 303 FREEWAY. THE STORM WAS MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... PHOENIX...GLENDALE...PEORIA...NEW RIVER...CAVE CREEK... VISTANCIA AND ANTHEM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3376 11238 3393 11222 3385 11193 3362 11219 TIME...MOT...LOC 0034Z 281DEG 15KT 3380 11218 $$ HV
1 follow-up statement
404
WWUS55 KPSR 020101
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
601 PM MST FRI JUL 1 2016
AZC013-020106-
/O.CAN.KPSR.SV.W.0016.000000T0000Z-160702T0115Z/
MARICOPA AZ-
601 PM MST FRI JUL 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARICOPA COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR THE AREA OF FAR
NORTH PHOENIX, WEST OF INTERSTATE 17 AND THE 303 FREEWAY IS
CANCELLED. THUNDERSTORMS HAVE DIMINISHED AND HAVE FALLEN BELOW
SEVERE LIMITS.
HOWEVER, THERE IS A CHANCE FOR THUNDERSTORMS, SOME SEVERE, ACROSS
THE GREATER PHOENIX AREA THE REMAINDER OF THE EVENING.
LAT...LON 3376 11238 3393 11222 3385 11193 3362 11219
TIME...MOT...LOC 0045Z 281DEG 15KT 3378 11207
$$
HVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:45 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 1, 1:45 PM MST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 145 PM MST FRI JUL 1 2016 && .SYNOPSIS... A combination of lingering monsoon moisture and weak weather disturbances moving eastward across the desert southwest will bring chances for showers and thunderstorms tonight across sw and south- central Arizona, and on Saturday, over the higher terrain of eastern Arizona. A return to drier southwest flow aloft will begin to take over starting Saturday and end any rain chances starting Sunday. High temperatures will steadily climb into the weekend and early next week as the atmosphere becomes drier. The dry and warm conditions will likely last through much of next week. && .DISCUSSION... .late this afternoon/tonight.... A bit of a break in action across our cwa this hour, with the shower and thunderstorm activity that affected parts of South-Central AZ this morning having moved well off to the south and east, now extending northward from eastern Pima/Cochise counties to eastern Gila County. The shower activity this morning is currently holding down temperatures a bit over South-Central AZ, with Phoenix Sky Harbor airport only up to 90 degrees at noon, under clear skies. Further to the west, over western Maricopa and La Paz/Yuma counties, fields of CU can be seen developing on latest visible satellite imagery, over areas that stayed dry this morning, allowing temperatures to rise well up into the 90s at midday. Surface dewpoints remain elevated at most lower desert locations, well up into the 60s to near 70. Up to the north, new thunderstorms can be seen on radar developing over Yavapai County. As far as the forecast for this afternoon/evening is concerned, in spite of normally unfavorable westerly flow that is developing over the region as an upper trof approaches the CA coast, the combination of lingering low-level moisture and another shortwave approaching from the northwest will likely produce another round of convective activity across South-Central and SW AZ later this afternoon/evening. Today's situation appears to be more like a transition event rather then a classic monsoon case, with the GFS forecast soundings showing 1500-2000 J/KG of CAPE (with little or no CIN), and 25-30 knots of bulk shear over the region through this evening. The 12Z WRFGFS, which did a good job with this morning's convective activity, is showing shower/thunderstorm development later this afternoon across northern La Paz and NW Maricopa Counties, with this activity moving into the Greater Phoenix area this evening as the shortwave trigger moves eastward across northern AZ. Given all this available convective energy and intrusion of drier air above 600mb, a few of the storms could become severe, with very strong downburst winds, heavy downpours, localized flooding, and even small hail possible. Thus, have raised POPS this evening well up into the chance range across the lower deserts of South- Central AZ, and into the likely range over southern Gila County. .Saturday through next Friday... This weekend will bring a continued drying westerly flow, but enough lingering low level moisture should exist for some isolated eastern Arizona high terrain afternoon showers and thunderstorms. The possibility of any activity over the lower deserts is pretty slim due to the westerly steering flow and PWATS dropping down to around 1.25 inches. By Sunday, enough dry air should be in place for there to be little chance of any storms even over the high terrain. Temperatures this weekend will be on the upswing with the drier conditions and clear to mostly clear skies as highs climb back toward normal readings. Next week looks to be mostly quiet as far as any storm potential as the upper high center generally stays to our southeast providing us with westerly or southwesterly flow. Temperatures should peak by Tuesday or Wednesday with some lower desert spots reaching 110F for highs. 500mb heights do climb to around 592dm and 850mb temperatures near 30C, but at this point it does not appear enough to hit excessive heat levels. There is potential for a return of some monsoonal moisture as early as Wednesday, but the past few model runs are showing this to be a very brief episode with more dry air quickly moving in by the end of the week. At least for now slight chance PoPs over the high terrain for Thursday and Friday seem warranted. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Southeasterly flow will veer to southwesterly during the afternoon, but wind speeds will generally remain at or below 10 kt. Meanwhile, latest convective guidance is pointing towards an increased potential for showers and thunderstorms across the Phoenix area later this evening. Any storms that develop will be capable of producing strong gusty winds and brief heavy rain. Model consensus is that the most likely wind shift associated with the storms will be from the northwest. Improving conditions are anticipated after 09z. Southeast California/Southwest Arizona including KIPL and KBLH: The active weather will generally remain east of KIPL, but may clip KBLH this afternoon. Thunderstorms are generally not expected, however strong storms across western AZ may produce a wind shift out of the north or east at KBLH this evening. Otherwise, mostly clear skies are expected with a southerly component to the flow prevailing through early Saturday. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: The monsoon high will rebuild across southeastern Arizona Monday, resulting in above normal temperatures and generally dry conditions. An increase in moisture is expected Wednesday as the high shifts eastward. Drier westerly flow across southeastern California will battle deeper moisture across southeastern Arizona through the remainder of the week, with showers and thunderstorms mainly relegated to southern and eastern Arizona. Near normal temperatures are expected mid to late week. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Percha/Kuhlman AVIATION...Hirsch FIRE WEATHER...Hirsch
In the hours before
Special weather statement, Jul 1, 3:02 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
302 PM MST FRI JUL 1 2016
AZZ021-026-012300-
WEST CENTRAL DESERTS AZ-SOUTHWEST DESERTS AZ-
302 PM MST FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL LA PAZ AND NORTHEASTERN YUMA COUNTIES
UNTIL 400 PM MST
AT 300 PM MST...DOPPLER RADAR WAS TRACKING A THUNDERSTORMS 48 MILES
WEST OF TONOPAH...OR SOUTHWEST OF QUARTZSITE MOVING NORTHEAST AT 15
MPH. THE CLUSTER OF THUNDERSTORMS MAY MOVE OVER PORTIONS OF
INTERSTATE 10 AND DEVELOP NEARLY 50 MPH WINDS, STRONG ENOUGH TO
BUFFET TRUCKS AND CARS.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VICKSBURG...WENDEN...BRENDA...HARCUVAR...
SALOME AND VICKSBURG JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3335 11388 3376 11409 3390 11380 3383 11341
3337 11334
TIME...MOT...LOC 2200Z 205DEG 11KT 3352 11378
HVSpecial weather statement, Jul 1, 3:49 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 349 PM MST FRI JUL 1 2016 AZZ023-024-012330- GREATER PHOENIX AREA AZ-SOUTHERN GILA/TONTO NF FOOTHILLS AZ- 349 PM MST FRI JUL 1 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN GILA AND NORTHEASTERN MARICOPA COUNTIES UNTIL 430 PM MST AT 349 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SUNFLOWER...MOVING SOUTH AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BALLANTINE TRAILHEAD...ROUND VALLEY...SUNFLOWER... SUGARLOAF MOUNTAIN...MCDOWELL MOUNTAIN PARK AND RIO VERDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3392 11163 3391 11141 3365 11135 3368 11174 TIME...MOT...LOC 2249Z 003DEG 19KT 3386 11153 HERNANDEZ
Special weather statement, Jul 1, 4:07 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
407 PM MST FRI JUL 1 2016
AZZ024-012345-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
407 PM MST FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN GILA...EAST CENTRAL MARICOPA AND NORTHEASTERN PINAL
COUNTIES
UNTIL 445 PM MST
AT 405 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROOSEVELT DAM...OR NEAR ROOSEVELT...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...ROOSEVELT DAM AND TONTO NATIONAL MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR ROOSEVELT LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3379 11113 3376 11099 3364 11092 3368 11084
3362 11076 3343 11113 3378 11131 3384 11119
TIME...MOT...LOC 2305Z 329DEG 16KT 3376 11118
HERNANDEZLocal storm report, Jul 1, 4:26 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
426 PM MST FRI JUL 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 N NEW RIVER 33.98N 112.13W
07/01/2016 U0.75 INCH MARICOPA AZ TRAINED SPOTTER
REPORTED 3/4 INCH HAIL ALONG I-17 BETWEEN
MILE POSTS 244 TO 246.
&&
ADSpecial weather statement, Jul 1, 5:02 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 502 PM MST FRI JUL 1 2016 AZZ023-027-020030- GREATER PHOENIX AREA AZ-SOUTHWEST MARICOPA COUNTY AZ- 502 PM MST FRI JUL 1 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL MARICOPA COUNTY UNTIL 530 PM MST AT 501 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LIBERTY...OR NEAR BUCKEYE...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL AS QUARTER INCH HAIL AND VERY HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... AVONDALE...GOODYEAR...BUCKEYE...TOLLESON...CASHION... ESTRELLA MOUNTAIN PARK...LIBERTY...PHOENIX INTERNATIONAL RACEWAY... PERRYVILLE AND ESTRELLA MOUNTAIN RANCH. LAT...LON 3328 11259 3346 11258 3348 11220 3321 11222 TIME...MOT...LOC 0001Z 273DEG 17KT 3337 11250 AJ
Local storm report, Jul 1, 5:16 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
516 PM MST FRI JUL 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 7 NNE DEER VALLEY 33.77N 112.07W
07/01/2016 U0.50 INCH MARICOPA AZ PUBLIC
MARBLE SIZE HAIL. VIDEO SENT TO US VIA
SOCIAL MEDIA.
&&
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 1, 5:07 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Jul 1, 5:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Jul 1, 5:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 1, 5:53 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jul 1, 6:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Jul 1, 6:05 PM MST | Tornado Warning | PSR | Maricopa | 25 min |
| Jul 1, 6:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Jul 1, 6:52 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
| Jul 1, 7:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 1, 7:17 PM MST | Dust Storm Warning | PSR | 103 min | |
| Jul 1, 8:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Jul 1, 8:03 PM MST | Special Weather Statement | PSR | La Paz | 27 min |
| Jul 1, 8:15 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 45 min |
| Jul 1, 8:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 1, 8:42 PM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Jul 1, 8:52 PM MST | Flash Flood Warning | PSR | La Paz | 113 min |
| Jul 1, 9:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 1, 10:17 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 1, 10:56 PM MST | Areal Flood Warning | PSR | La Paz | 3 hr |
| Jul 2, 1:44 AM MST | Special Weather Statement | PSR | 31 min | |
| Jul 2, 2:23 AM MST | Special Weather Statement | PSR | Gila | 52 min |
| Jul 2, 5:12 AM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 2, 8:02 AM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.